New Mexico, 2020

High Wind in New Mexico, July 13, 2020

July 13, 2020 · NWS EPZ · 1 event in 1 county or zone

Some weak rain showers occurred during the late evening hours over the Gila region and moved toward Truth or Consequences. A dry low-level environment and the shower moving off the higher elevation brought a wind gust of 70 mph to the airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Some weak rain showers occurred during the late evening hours over the Gila region and moved toward Truth or Consequences. A dry low-level environment and the shower moving off the higher elevation brought a wind gust of 70 mph to the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 13, 10:24 PM MST, 8 minutes earlier.

Area forecast discussion, Jul 13, 10:24 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1124 PM MDT Mon Jul 13 2020

...Update for 06Z TAF Cycle...

.AVIATION...06Z TAF CYCLE
VFR conditions expected until 21Z, thereafter TSRA chances may
cause temporary IFR conditions. Skies SCT120-140 clearing
slightly throughout the nighttime hours. SCT-BKN100-120CB
development after 18Z tomorrow. VCTS and subsequent TEMPOs may be
needed in future TAF issuances at KELP/KLRU/KTCS, focusing on the
21-03Z timeframe. Winds generally 260-300 at 06-10KT with gusty
outflow winds after 21Z.

&&

.PREV DISCUSSION...155 PM MDT Mon Jul 13 2020...

.SYNOPSIS...
Temperatures will be slowly falling from the 105 to 110 degree
range of recent days, but will likely remain in the mid 90s to
near 100 for much of the week with coolest highs near Arizona
border. Monsoon moisture will start to seep into western areas and
bring some scattered afternoon and evening thunderstorms, with
more isolated coverage east. Upper high strengthens again over
Oklahoma for the weekend with drier air moving into the east with
storm chances remaining west of the Rio Grande.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
A couple more days with the subtropical high right on top of
southern NM. Temperatures are expected to rise above advisory
level today and tomorrow in the lowland areas. A thermal low over
east central NM has tightened the pressure gradients in the
western zones and turn winds west to southwesterly this evening.
Wind speeds will be light, however low level moisture from
southeastern AZ will start to wade into Hidalgo and Grant
counties. I didn't rule out mountain convection seeping into the
lowlands, but my confidence is low on any lowland convection
forming east of Luna county tonight.

Tomorrow, favorable dynamics set up to our south in MX over the
Sierra Madres. If heavy convection forms, then outflows moving
north could give the area another surge of moisture. Models hint
at the surge pushing in over much of the area tomorrow, so slight
chances of late popcorn storms cover most of the CWA.

&&

.LONG TERM...
While upper ridge will be weakened over coming days with upper
trough moving across northern Rockies, temperatures will still
remain above normal. MOS guidance and NBM numbers look a little
low looking at all the models and with GFS Ensembles supporting
warmer H85 temps than operational run. Still looks like 100-103
will be common along the Rio Grande Valley. Convective debris
clouds could from the south and west could help to keep
temperatures warm overnight Wednesday and Thursday mornings with
mid 70s to lower 80s common over the lowlands.

Upper high will become elongated across the from eastern NM and
across the Gulf states through the end of the week. This will
allow for some monsoon moisture to move into at least western half
of the CWA where storms will form daily over higher terrain and a
surface convergence zone between the divide and the Rio Grande.
Outflow from these storms will allow storms to develop over
eastern areas through Friday. After Friday, some drier air gets
pushed into the eastern zones as upper high tries to get
reestablished over the OK/KS border region. This is a little
further north than is typical for a good monsoon fetch of moisture
into our area with gulf moisture trajectories remaining to our
south and then pushed up into AZ. This drier air could also mean a
few degree increase in highs for eastern zones, but definitely a
little less confidence in exact placement of high and this jump
occurring so went above guidance still, but not as warm as
ensemble mean would indicate.

&&

.FIRE WEATHER...
Showers and thunderstorms will be possible today across area
mountains, and the NM Bootheel with very isolated chances across
northern and western lowland locations with the addition of
isolated eastern areas Tuesday. Dry lightning and gusty outflow
winds will be the main threats with any thunderstorms that
develop. Min RH across area mountains will increase above 15
percent today, and continue to increase to 30 percent by Friday.
Winds will remain light to mildly breezy at best through the
period outside of thunderstorm outflow.

Good to at least Very Good ventilation expected through Thursday,
and a Haines index of 5-6 will decrease to 4-5 Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 79 106  78 103 /   0  20  20  10
Sierra Blanca           71 104  71  98 /   0  20  20  10
Las Cruces              75 103  73 102 /   0  10  10  20
Alamogordo              74 104  74 103 /   0  20  20  30
Cloudcroft              59  79  57  78 /   0  30  30  50
Truth or Consequences   73 102  75  99 /  20  20  20  20
Silver City             69  94  68  93 /  10  20  20  30
Deming                  72 104  71 101 /  10  20  20  20
Lordsburg               72 101  71  98 /  10  20  20  20
West El Paso Metro      79 104  78 103 /   0  20  20  10
Dell City               73 107  73 104 /   0  20  20  10
Fort Hancock            77 106  76 104 /   0  20  20  10
Loma Linda              75 101  75  97 /   0  20  20  20
Fabens                  79 105  78 104 /   0  20  20  10
Santa Teresa            75 104  75 102 /   0  20  20  10
White Sands HQ          79 103  77 101 /   0  20  20  20
Jornada Range           74 102  72 101 /  10  20  20  20
Hatch                   74 104  73 102 /  10  20  20  20
Columbus                76 103  75 101 /  10  20  20  20
Orogrande               75 104  75 102 /   0  20  20  20
Mayhill                 65  89  63  89 /   0  40  30  50
Mescalero               62  90  61  89 /   0  30  30  50
Timberon                61  90  59  87 /   0  30  30  40
Winston                 62  94  62  92 /  10  30  20  30
Hillsboro               70  99  68  99 /  10  20  20  30
Spaceport               71 102  70 100 /  20  20  20  20
Lake Roberts            61  93  60  93 /  10  30  30  30
Hurley                  66  97  66  96 /  10  20  20  30
Cliff                   61 100  61  98 /  10  30  30  30
Mule Creek              69  96  68  94 /  10  30  20  20
Faywood                 69  98  68  97 /  10  20  20  30
Animas                  71 101  70  99 /  10  20  20  20
Hachita                 69 101  68  99 /  20  20  20  20
Antelope Wells          71  99  70  98 /  20  20  20  20
Cloverdale              68  95  67  93 /  20  20  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 6 AM MDT Wednesday for NMZ407-409>413-417.

TX...Heat Advisory until 6 AM MDT Wednesday for TXZ418>424.

&&

31/26/30
Hazardous weather outlook, Jul 13, 10:24 AM MST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1124 AM MDT Mon Jul 13 2020

NMZ401>417-TXZ418>424-141730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1124 AM MDT Mon Jul 13 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Excessive heat will again be the primary weather hazard today
across most of New Mexico and Texas. High temperatures will range
from 103 to 106 degrees this afternoon followed by warm overnight
temperatures. This prolonged period of heat will increase the
risk of heat related illnesses and heat stroke, especially for
sensitive populations and people engaging in outdoor activities.

Scattered showers and thunderstorms will be possible over area
mountains with the focus over the Gila Wilderness. The main
impacts will be gusty outflow winds to 40 mph and brief heavy
rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily afternoon thunderstorm activity is expected over area
mountains throughout the week, with a rain chances possibly
extending down to the International Border by Wednesday. Brief
heavy rain and gusty outflow winds will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ED

In the hours before

Special weather statement, Jul 13, 7:07 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
807 PM MDT Mon Jul 13 2020

NMZ403-407-408-410-411-140245-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
807 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LUNA AND WEST
CENTRAL DONA ANA COUNTIES UNTIL 845 PM MDT...

At 805 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Nutt, moving north at 20 mph.

Pea size hail and winds in excess of 50 mph with blowing dust will be
possible with this storm. Strong thunderstorm outflow from this
storm could travel dozens of miles and affect motorist on Interstate
10 and the town of Deming.

Locations impacted include...
Deming, Akela, Rock Hound State Park, Macho Springs Wind Farm and
Uvas Valley.

This includes Interstate 10 in New Mexico between mile markers 81 and
113.

LAT...LON 3213 10727 3223 10781 3258 10765 3252 10714
TIME...MOT...LOC 0205Z 199DEG 17KT 3242 10737

TSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sierra County Lakes

When
July 13, 10:32 PM MST to 10:35 PM MST
Where
Sierra County Lakes forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

Light showers in the area. A few tree limbs were blown down along with other items at the KTCS airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913277.